Kansas, 2010

Damaging Wind in Kansas, August 11, 2010

August 11, 2010 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm occurred near Sublette in the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm occurred near Sublette in the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 11, 2:37 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 11, 2:37 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT WED AUG 11 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEMS WILL BE POPS AND MAX TEMPS.

THERE IS A SURFACE TROUGH LYING SW TO NE ACROSS OUR NORTHWESTERN
CWA CURRENTLY, AND IT IS NOT EXPECTED TO MOVE MUCH UNTIL AFTER
MIDNIGHT. WILL PLACE 30 POPS OUT IN THE FAR NORTHWEST TIER OF
COUNTIES, AND GRADUALLY DECREASE TO 20 POPS AFTER MIDNIGHT IN OUR
SOUTHEASTERN COUNTIES. SINCE CLOUD COVER WILL MAINLY BE ASSOCIATED
WITH ISOLATED TO SCATTERED CONVECTION, THINK TEMPERATURES WILL
COOL TO SEASONAL LOWS IN THE MID 60S IN THE FAR WEST TO THE MID
70S IN THE FAR SOUTHEAST. ON THURSDAY, I EXPECT A VERY HOT DAY
WITH HIGH TEMPS PEAKING OUT IN THE 103-105F RANGE IN THE CENTRAL
AND EAST SECTIONS OF THE CWA, AND IN THE 100-103F RANGE IN THE WEST.
HAVE DECIDED NOT TO ISSUE AN HEAT ADVISORY FOR THURSDAY AFTERNOON,
AS MIXING OUT IS EXPECTED TO PEAK ABOUT THE TIME OF MAX HEATING.
TWO OR THREE OF MY FAR EAST COUNTIES MAY REACH A HI OF 105, BUT
EXPECT THIS WILL BE SHORT LIVED, PERHAPS LESS THEN 2 HOURS. THERE
IS NO PROBLEM WITH ICT ISSUING AN NPW HEAT ADVISORY JUST TO THE EAST
OF US, AS THE MOISTURE WILL BE DEEPER THERE AND HI VALUES IN THE
ADVISORY LEVEL WILL EXIST FOR A LONGER PERIOD THAN IN OUR CWA.

THURSDAY NIGHT SHOULD BE PARTLY CLOUDY EARLY WITH CLOUDS
INCREASING LATE. THERE WILL BE A FRONT APPROACHING FROM THE
NORTHWEST PER THE NAM AND GFS MODELS. THERE COULD BE A FEW
THUNDERSTORMS NEAR OUR NORTHWEST-MOST TIER OF COUNTIES AND 30
PERCENT POPS SHOULD COVER THAT AREA THURSDAY NIGHT. FRIDAY IS WHEN
THE FRONT WILL PLOW FARTHER SOUTHEAST, PERHAPS AS FAR SOUTHEAST AS
DODGE CITY BY 18Z, SO INTRODUCED POPS A LITTLE EARLIER IN OUR
NORTHWEST HALF, AND MOVED THOSE POPS EAST AND SOUTHEAST DURING THE
AFTERNOON. MATCHED ICT'S 40 POPS IN OUR NORTHEAST ZONES, WHERE THE
FRONT WILL MEET UP WITH MOISTURE POOLING NORTH FROM OKLAHOMA. QPF
WAS INCREASED THERE ALSO, INTO THE 0.25 INCH RANGE. 30 POPS WILL
SURROUND THE 40S WHERE I THINK THE FRONT WILL BE, WITH 20 POPS IN
THE FAR SOUTH AND FAR WEST. DUE TO THE FROPA AND ASSOCIATED
CLOUDS, FRIDAY SHOULD BE A FEW DEGREES COOLER THAN THURSDAY, ESPECIALLY
IN OUR NORTHWEST.

DAYS 3-7...

THE MODELS ARE IN GOOD AGREEMENT THROUGH EARLY NEXT WEEK. AN UPPER
TROUGH IS ADVERTISED BY ALL THE MODELS TO PROGRESS ACROSS THE NORTHERN
PLAINS SAT/SUN, BRINGING A SHOT OF COOLER AIR TO OUR FCST AREA.
TIMING OF INDIVIDUAL CLUSTERS OF STORMS IS VERY UNCERTAIN. HOWEVER,
THERE SHOULD BE A ROUND OF STORMS SOMETIME SATURDAY INTO EARLY
SUNDAY. THE EXTENT OF CONVECTION FRIDAY NIGHT COULD DETERMINE WHERE
STORMS DEVELOP LATER ON SATURDAY. CURRENT THINKING IS THAT OUTFLOW
FROM STORMS FRIDAY NIGHT MAY SUPPRESS STORM CLUSTERS INTO THE SOUTHERN
PART OF OUR FCST AREA. POST FRONTAL PRECIPITATION MAY LINGER SUNDAY SINCE
OUR FCST AREA WILL BE IN THE RIGHT ENTRANCE REGION OF A 100 KT UPPER
JET STREAK. THE REINFORCING SHOT OF MUCH COOLER AIR MAY NOT ARRIVE
UNTIL SATURDAY EVENING. SO MAXES SATURDAY COULD STILL REACH INTO THE
UPPER 80S TO LOWER 90S. DECIDED TO LOWER MAXES SUNDAY INTO THE MID
80S. HOWEVER, IF CLOUDS AND PRECIP LINGER THEN TEMPS COULD STAY IN
THE UPPER 70S TO LOWER 80S.

ANOTHER VORT LOBE IS PROGGED TO SWEEP SOUTHEASTWARD OUT OF CANADA
AND INTO THE NORTHERN PLAINS AND GREAT LAKES BY TUESDAY. IF THIS
PANS OUT, THEN CONVERGENCE ALONG THE REINFORCING COLD FRONT COULD
BRING SHOWERS AND STORMS. WITH THE MAJOR TROUGH OVER THE UPPER MIDWEST
AND NORTHERN PLAINS, TEMPS SHOULD STAY FAIRLY COOL THROUGH MIDWEEK.

&&

.AVIATION...

ASIDE FROM ISOLATED THUNDERSTORMS, VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 104  71 100 /  20  10  20  30
GCK  69 104  69  99 /  20  20  20  30
EHA  68 101  68  97 /  20  10  20  20
LBL  69 104  69  99 /  20  10  20  20
HYS  73 105  72  98 /  20  20  20  40
P28  75 103  76 101 /  20  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/24/24
Hazardous weather outlook, Aug 11, 2:37 AM CST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
337 AM CDT WED AUG 11 2010

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
337 AM CDT WED AUG 11 2010 /237 AM MDT WED AUG 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY
EVENING MAINLY NORTH OF A LINE FROM LIBERAL TO GARDEN CITY AND
SAINT JOHN. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
SMALL HAIL, BRIEF HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH, AND
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO TUESDAY WITH THE BEST
CHANCES ON FRIDAY AND FRIDAY NIGHT WITH A COLD FRONT. IT IS TOO
EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/32

The radar

The Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
August 11, 5:50 PM CST
Where
Haskell County, 4.08 mi WNW of Sublette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.500, -100.920

A wind gust to 60 mph was estimated at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259114.